Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 265, NWS Birmingham, AL

June 23, 2006Etowah County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2006, 2:14 PM CDT for Etowah County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 2006, 2:14 PM CDT (19:14 UTC)
Expired
Jun 23, 2006, 2:45 PM CDT
In force
31 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Etowah County, AL

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1513 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:45 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 23, 12:45 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT FRI JUN 23 2006

.UPDATE...UPDATED AVIATION DISCUSSION FOR 18Z TAFS.

&&

.DISCUSSION...SEVERAL LEFT OVER BOUNDARIES FROM PREVIOUS DAYS
ACTIVITY WILL ENHANCE THUNDERSTORM ACTIVITY.  IN ADDITION...BOUNDARY
CURRENTLY MOVING INTO NORTHWEST SECTIONS OF THE AREA. PRECIPITABLE
WATER HAS INCREASED SIGNIFICANTLY THE LAST 24 HOURS. WILL FORECAST
SCATTERED SHOWERS AND THUNDERSTORMS ALL SECTIONS EXCEPT SOUTHWEST.
REST OF FORECAST LOOKS OK.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

MVFR CONDITIONS EXPECTED 18Z THROUGH 01Z FOR SCATTERED SHOWERS AND
THUNDERSTORMS THAT ARE EXPECTED ACROSS THE AREA.  A FEW LOCATIONS
COULD SEE IFR CONDITIONS IF THUNDERSTORMS PERSIST FOR ANY LENGTH OF
TIME WITH VISIBILITIES LESS THAN 3 MILES.

FROM 01Z TO 08Z VFR CONDITIONS EXPECTED.  AFTER 08Z AND UNTIL 14Z A
FEW LOCATIONS...TCL...ANB COULD SEE MVFR CONDITIONS DUE TO
VISIBILITIES OF 3 TO 5 MILES IN FOG.  AFTER 14Z VFR CONDITIONS WILL
PREVAIL AT ALL LOCATIONS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

KSL
Hazardous weather outlook, Jun 23, 1:14 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT FRI JUN 23 2006

ALZ011>015-017>050-241822-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
114 PM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH 10 PM
THIS EVENING.  SOME THUNDERSTORMS WILL BE LOCALLY STRONG WITH WIND
GUSTS OF 35 TO 45 MPH...FREQUENT LIGHTNING...AND SMALL HAIL.  A
FEW STORMS MAY GROW STRONG ENOUGH TO BECOME SEVERE...PRODUCING WINDS
UP TO 60 MPH AND HAIL TO THE SIZE OF NICKELS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THROUGH 10 PM.

KSL

In the hours before

Special weather statement, Jun 23, 11:53 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1153 AM CDT FRI JUN 23 2006

ALZ041-231730-
AUTAUGA-
1153 AM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN AUTAUGA COUNTY
UNTIL 1230 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BILLINGSLEY...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BILLINGSLEY THROUGH
1230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Special weather statement, Jun 23, 11:59 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1159 AM CDT FRI JUN 23 2006

ALZ011-014-231730-
MARION-WINSTON-
1159 AM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WESTERN WINSTON AND
EASTERN MARION COUNTIES UNTIL 1230 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1158 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS...MOVING EAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRILLIANT...BEAR
CREEK AND HALEYVILLE THROUGH 1230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Special weather statement, Jun 23, 12:14 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1214 PM CDT FRI JUN 23 2006

ALZ013-231745-
FAYETTE-
1214 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE COUNTY UNTIL 1245
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1212 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GLEN ALLEN...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GLEN ALLEN THROUGH
1245 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Special weather statement, Jun 23, 12:35 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1235 PM CDT FRI JUN 23 2006

ALZ014-231800-
WINSTON-
1235 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 100
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER DOUBLE SPRINGS...MOVING EAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DOUBLE SPRINGS...
ARLEY AND ADDISON THROUGH 100 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

IN ADDITION...SMALL HAIL UP TO ONE HALF INCH IN DIAMETER...IS
POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE
SHELTER NOW.

KSL
Special weather statement, Jun 23, 12:56 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1256 PM CDT FRI JUN 23 2006

ALZ023-024-231830-
JEFFERSON-TUSCALOOSA-
1256 PM CDT FRI JUN 23 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA AND JEFFERSON
COUNTIES UNTIL 130 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM A STATIONARY
THUNDERSTORM...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH JOHNS. IT WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NORTH JOHNS THROUGH
130 PM CDT.

12/SIRMON
Local storm report, Jun 23, 1:28 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     TSTM WND DMG     1 N WESTON              34.18N 88.03W
06/23/2006                   MARION             AL   EMERGENCY MNGR

            TREES DOWN ON A HOUSE, ON CR25.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:47 PM CDTSevere Thunderstorm WarningBMXJefferson28 min
Jun 22, 8:01 PM CDTSevere Thunderstorm WarningBMXJefferson14 min
Jun 23, 11:03 AM CDTSevere Thunderstorm WarningBMXMarion42 min
Jun 23, 1:34 PM CDTSevere Thunderstorm WarningBMXBibb41 min
Jun 23, 2:06 PM CDTSevere Thunderstorm WarningBMXBlount39 min
Jun 23, 2:22 PM CDTSevere Thunderstorm WarningBMXWalker38 min
Jun 23, 2:48 PM CDTSevere Thunderstorm WarningBMXJefferson42 min
Jun 23, 3:23 PM CDTSevere Thunderstorm WarningBMXTuscaloosa37 min
Jun 23, 3:24 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Jun 23, 3:27 PM CDTSevere Thunderstorm WarningBMXJefferson33 min
Jun 23, 3:40 PM CDTSevere Thunderstorm WarningBMXTuscaloosa20 min
Jun 23, 3:42 PM CDTSevere Thunderstorm WarningBMXCherokee33 min
Jun 23, 4:01 PM CDTSevere Thunderstorm WarningBMXTuscaloosa14 min
Jun 23, 4:16 PM CDTSevere Thunderstorm WarningBMXBibb44 min
Jun 23, 4:34 PM CDTSevere Thunderstorm WarningBMXPerry41 min
Jun 23, 4:58 PM CDTSevere Thunderstorm WarningBMXCoosa12 min
Jun 23, 4:59 PM CDTSevere Thunderstorm WarningBMXMarengo31 min
Jun 23, 5:24 PM CDTSevere Thunderstorm WarningBMXGreene36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.